Missouri, 2003

Hail and Damaging Wind in Missouri, September 21, 2003

September 21, 2003 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported 3/4 inch hail and wind gusts of 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported 3/4 inch hail and wind gusts of 50 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 21, 2:00 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT SUN SEP 21 2003

.DISCUSSION...
SCT SHWRS AND TSTM FRM NE CRNR TO JUST NW OF BOON COUNTY...PCP IS
MOVNG ON TARGET ACRS MO.  HEAVY RAIN WAS REPORTED IN PTNS OF
SOUTHWEST MO.  RAIN WILL CONTINUE TO SPREAD INTO ALL CNTRL AND
E-CNTRL MO.  KP LIKELY FOR THIS EVE...ACROSS MOST OF THE AREA...THEN
JUST 30% CHC FOR COU AND UIN AREA AFTR 05Z...AND KP LIKELY FOR STL
AND EAST.

CONVECTIVE OUTLOOK FOR TODAY AND TONIGHT...THERE IS LITTLE RISK FOR
SVR TSTMS...MAYBE SOME ISOLATED HEAVY RAIN POSSIBLE.

TEMPS FCST WILL BE IN THE NORMAL RANGE FOR THIS TIME OF THE YEAR.
WED AND THUR FCST LOOK DRY...WITH A WEAK FRNT MOVING ACRS MO.
MOISTER WILL BE LIMITED....WITH A SFC HIGH BLOKING THE INITIAL
MOISTER INTRUSION. SEE A DRY WX PTN THRU THIS WEEK.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
&&
Hazardous weather outlook, Sep 21, 4:30 AM CST, 11 hours 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING FOR AREAS ALONG AND WEST OF A LINE FROM QUINCY ILLINOIS
TO OWENSVILLE MISSOURI.  THE ATMOSPHERE WILL BECOME MODERATELY
UNSTABLE AHEAD OF AN APPROACHING COLD FRONT.  SCATTERED
THUNDERSTORMS WILL BEGIN TO DEVELOP DURING EARLY AFTERNOON AND
BECOME MORE NUMEROUS HEADING INTO THE EVENING.  THE MAIN SEVERE
THREATS WILL BE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE ENDING ACROSS PORTIONS OF SOUTHWEST ILLINOIS
ON MONDAY MORNING AS THE COLD FRONT EXITS OUR REGION.  THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TES

The radar

The St Louis radar (KLSX), 138 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
September 21, 4:05 PM CST
Where
Boone County, Ashland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -92.267

Thunderstorm Wind, Boone

When
September 21, 4:05 PM CST
Where
Boone County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.767, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374352, 5374422.